Montana, 2020Damaging Wind in Montana, August 25, 2020
August 25, 2020 · NWS GGW · 1 event in 1 county or zone
Favorable wind shear and a weakly unstable atmosphere combined with an area of low pressure to produce a few strong thunderstorms, one of which brough severe downdraft winds to Garfield County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Favorable wind shear and a weakly unstable atmosphere combined with an area of low pressure to produce a few strong thunderstorms, one of which brough severe downdraft winds to Garfield County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 25, 4:19 PM MST, 4 hours 13 minutes earlier.
Area forecast discussion, Aug 25, 4:19 PM MST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
519 PM MDT Tue Aug 25 2020
.DISCUSSION...
Hot and dry weather conditions prevailed across Northeast Montana
this afternoon. Some high level clouds streamed across the region,
keeping some cloud coverage. High temperatures were again in the
upper 90s across the area.
A short wave trough will move quickly late tonight into the
overnight hours, but most shower and thunderstorm activity will
remain south of the region. However, one or two isolated strong
thunderstorms can't be ruled out,mainly near Petroleum and
Garfield Counties.
Better chances for more widespread shower and thunderstorm
activity is expected Wednesday and Thursday. At the end of the
work week, Fire Weather concern increases as RH and winds reach
critical values Late Thursday as a cold front moves across the
region.
For early next week, troughiness will result in markedly cooler
temperatures. High temperatures are expected to be in the upper
60s to low 70s Monday and Tuesday next week.
&&
.AVIATION...
Updated 18:00pm (00Z 27-Aug)
FLIGHT CATEGORY: VFR
SYNOPSIS: A few isolated showers or thunderstorms will move
through the area tonight and should exit the area by mid-morning.
Haze from western wildfires continues to be an issue and could
reduce visibilities at times down close to MVFR levels. Otherwise
dry conditions prevail Wednesday until the evening hours when some
more isolated to scattered thunderstorms move into the area.
WINDS: NW to N winds 10-15 knots, becoming light and variable
overnight, shifting to the W at 5 to 15 knots Wednesday afternoon.
RMB
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for MTZ134>137.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Aug 25, 7:03 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Glasgow MT
803 PM MDT Tue Aug 25 2020
MTZ016-021-022-060-260245-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-
803 PM MDT Tue Aug 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PHILLIPS...
SOUTHWESTERN GARFIELD AND PETROLEUM COUNTIES UNTIL 845 PM MDT...
At 801 PM MDT, Doppler radar was tracking a line of showers and
thunderstorms along a line extending from near Fourchette to 8 miles
southeast of Flatwillow. Movement was east at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Sand Springs, Fourchette, Devils Creek Rec Area, U L Bend Rec Area,
Edwards, Mosby, Crooked Creek Rec Area, Petrolia Lake, Sun Prairie,
Steve Fork and Cat Creek.
LAT...LON 4676 10831 4731 10837 4732 10831 4758 10831
4757 10834 4760 10840 4785 10845 4790 10754
4686 10697 4685 10789 4680 10784
TIME...MOT...LOC 0201Z 266DEG 45KT 4769 10798 4679 10824
NWS GlasgowLocal storm report, Aug 25, 8:23 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
923 PM MDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM TSTM WND GST 4 WSW SAND SPRINGS 47.08N 107.57W
08/25/2020 M53 MPH GARFIELD MT MESONET
MESONET STATION 302000 4 WSW SAND SPRINGS.
&&
BCBSpecial weather statement, Aug 25, 8:23 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Glasgow MT
923 PM MDT Tue Aug 25 2020
MTZ017-022-023-026-260415-
Garfield MT-Prairie MT-McCone MT-Central and Southern Valley MT-
923 PM MDT Tue Aug 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR GARFIELD...SOUTH CENTRAL
VALLEY...SOUTHWESTERN MCCONE AND NORTHWESTERN PRAIRIE COUNTIES UNTIL
1015 PM MDT...
At 922 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northwest of Hell Creek Rec Area to 15
miles south of Sand Springs. Movement was east at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Jordan, Hell Creek Rec Area, Flowing Wells Rest Area, Cohagen, Nelson
Creek Rec Area, Rock Creek Rec Area, Hillside, Crow Rock and Van
Norman.
LAT...LON 4686 10672 4687 10736 4781 10719 4771 10592
4686 10599 4686 10609 4685 10609 4684 10672
TIME...MOT...LOC 0322Z 258DEG 8KT 4775 10711 4688 10737
NWS GlasgowThunderstorm Wind, Garfield
- When
- August 25, 8:32 PM MST
- Where
- Garfield County, Jordan Airport (Kjdn)
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.330, -106.950
At the Jordan airport ASOS site (KJDN), a 69 mph wind gust was recorded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 25, 20201 death · 2 injured · 1 event
- Drought in Iowa, August 25 to 31, 2020$3.8 million · 2 events
- Flash Flooding and Hail in West Virginia, August 25, 20201 injured · $142,000 · 1.25 in hail · 36 events
- Hail and Damaging Winds in Pennsylvania, August 25, 2020$246,000 · 1.25 in hail · 21 events
- Drought in South Dakota, August 25 to 31, 2020$600,000 · 1 event
- Damaging Winds in Virginia, August 25, 2020$114,000 · 65 kt wind · 24 events
- Flash Flooding in Mississippi, August 25, 2020$127,000 · 11 events
- Hail and Damaging Winds in West Virginia, August 25, 2020$135,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Ohio, August 25 to 26, 2020$40,000 · 1.25 in hail · 21 events
- Hail and Damaging Winds in Ohio, August 25, 2020$70,000 · 1 in hail · 4 events
- Damaging Winds in Ohio, August 25 to 26, 2020$43,000 · 50 kt wind · 14 events
- Damaging Winds in New Jersey, August 25, 2020$55,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912879.